Posted 9/23/2009 8:57 AM (GMT -7)
I've been having awful shaky, dizzy, vertigo, lightheaded feelings for quite a while now. Sometimes with head pain, but usually without.
I visited a neurologist and he seemed to confirm that I am indeed suffering from migraines. I've had the Maxalt in my purse for a while now, but have been afraid to try it because I wasn't sure if these were migraines or not, but now that I know they are...well, I got a bad one yesterday and felt brave enough to try one. And wow, within 5 minutes, I literally could feel everything being "dialed down" in my head! It was odd, it's like I could sense the migraine was still there so I had to be restful and not move too fast, but I couldn't feel it and had my energy and focus back. Wonderful! So that also proved it to me that these are indeed migraines. Had an MRI and just found out through email that they found a "questionable 1cm lesion on the base of my skull". Eep! I'm being referred to find out what that's about.
Now I just need to solve the problem of the constant dizziness and stuff that comes along with these, as I can't rely on the Maxalt all the time. The doc put me on Topamax, and though I was a little scared after reading about some potential side effects, it seems to be okay so far. I'm at 25 mg and it's been about two weeks with no side effects yet. So let's hope it will work!
I also may have just recently have made a connection as to what caused all this in the first place....I got married! My little sister just mentioned to me the other day that she's recently started getting migraines as well (having never had them before), and I just put two and two together....she just got married 6 months ago, and started birth control for the first time, just as I had. Bingo!
I also had started birth control for the first time 2 years ago when I got married, and realized that's when the migraines began to get worse. I'd never really made the connection before, because though I did have a ton of excruciating migraines that year, I chalked it up to my job as a Disneyland photographer in the 110 heat every day with no water...maybe it wasn't really the heat! And it seems like they've only ramped up to a constant thing in the past few months or so. When I first started the bc pills, I did notice that I got a "classic" migraine with head pain once a month during the sugar pills, but I could deal with that. Just took painkillers. about 6 months ago, a new doc switched me from Orthotricyclen Lo to Microgestin after having to change med insurance, so I'm wondering if that's what set it all off with the constant dizziness. It also seems to have annihilated my libido, poof, totally gone. (Not that I'm in the mood with all these migraines anyway!)
Does anyone have experience with birth control pills causing migraines? If so, is there a kind of bc pill that will help make them better? I'd really like to keep on some sort of pill (not ready for kids yet), and just condoms seem too unreliable. I've also heard that stopping bc pills cold turkey is even worse for migrainers. Has anyone done that, and do you have advice for getting through it? And IUDs aren't an option for those who haven't had children, right? We do want children someday. My husband hates seeing me like this, he keeps threatening to just get a vascectomy, but like I said, we DO want kids. So is there any advice? I'm taking Topomax to help with the migraines, but I'd rather just eliminate the problem in the first place.... Before all this, I had gotten random migraines every now and then (and without bc pills, had a very unreliable and unpredictable cycle), but never like this, to the point where it interfered with my everyday life and kept me from driving anywhere out of fear.